How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. JP Your Own Question
Dr. JP
Dr. JP, Ophthalmology, Oculoplastic Surgery
Category: Eye
Satisfied Customers: 28
Experience:  Harvard Medical School, Massachussetts Eye and Ear
Type Your Eye Question Here...
Dr. JP is online now
A new question is answered every 9 seconds

Can Mitomycin C eye drops be used in a safe manner to make

This answer was rated:

Can Mitomycin C eye drops be used in a safe manner to make my eyes much whiter (they're bloodshot from dryness, of which I have already attempted to treat through all medical means possible)? This is very debilitating in my life and the visine drops I don't seem to react well to so, would the cautious use of perhaps 0.2% mitomycin C for a week or two clear up my eyes a great deal and would the effectiveness of it last? Thank you very much for anyone who can give me an informative answer to this question while hopefully understanding my situation and how truly debilitating and terrible to my self-esteem the chronic redness is.

The use of visine with naphazoline is notorious for being effective initially but causes the problem to be worse and take several weeks to clear up. Your initial red eye was thrown into a whirl wind of rebound medicomentosa. I'm sure you've tried stopping the medication but now you've tried so many other ocular preps that the water is muddy making a diagnosis difficult. I would recommend stopping all medication for 30 days, no tears, no OTC and get started on topical lotemax 4 x daily. This will take time to get you back to baseline, approximately 30 days. Once attenuated I'd perform a complete exam look for causes such as phtriasis, staphlococcal blephartitis, seborreic blephartitis, meibomian gland dysfunction. Anyway it sounds like you've likely tried this approach. As for Mitomycin C, I don't see how this would be effective. Mitomycin is antifibrotic agent and helps in control of the healing process. It is also used in minimizing recurrence of conjunctival melanoma, conjunctival intraepithelial neoplasia and primary acquired melanosis with atypia. You issue sound more inflammatory and may benefit with cyclosporin treatment instead of mitomycin c.



Can I help more. Please hit the accept button and leave feedback. I will do the same.




Dr. JP

Customer: replied 6 years ago.

Thanks so much for your help Dr. JP. Just before I accept this answer I'd like to specify my question to the main answer I was looking for. For pigmentation in my eye (a brownish-yellow dot about 4mm in diameter), would a course of mitomycin C eye drops be effective in causing it to fade or disappear completely or would it require something more?

Thanks very much once again for your help,


Mitomycin C is not used for fading or removing a pigment spot from the eye. I would recommend simple excision and sending specimen to pathology to ensure the lesion is not a primary acquired melanosis with atypia (precursor to melanoma) or some other lesion.



Dr. JP and other Eye Specialists are ready to help you
Customer: replied 6 years ago.
Thanks very much for your help Dr. JP.
Customer: replied 6 years ago.
Sorry Dr. JP, I thought that the $34 was the amount being paid for the answer and didn't know the "tip" was the amount being paid. I'll try to find a way around that now to give some more for your help but once again, thanks very much for your answer.

thanks for the feedback



Customer: replied 6 years ago.

Hi Dr. JP,

As you were able to help so much with my understanding of mitomycin C I thought I'd come to you with this question. As I explained before, my eyes are chronically red (also with a pigmentation spot) and the lack of ability to make confident eye contact makes casual conversation a painful experience. I have COMPLETELY exhausted the dry eye route, eliminated the possibility of anti-VEGF therapy as its results are very short-lived, no Visine regimen has ever worked effectively enough for me and I've even travelled from Toronto to Beverly Hills to find out that I would not be suitable for Dr. Boxer Wachler's "IBrite" eye whitening surgery as if the dry eye causative factor is still there he says the problem will only come back. With all of these options exhausted, and the redness of my eyes truly holding me back in life a great deal, what would my options be? I would assume for a doctor such as yourself, thinking outside of the box so to speak would be probably the only way of dealing with and coming up with a potential solution to a situation where all of the options above have been explored and failed. Based on all of this information...what would you suggest to get my eyes white once and for all (no matter how extreme an option it is, please feel free to list it as at the moment I am truly desperate for relief)?

Thanks in anticipation,


For starters your eyes are red for a reason. Why I'm not exactly sure as an exam would be helpful. The causes of red eye are numerous. You having solely dry eye is, as I'm sure you are aware, an unlikely cause. Starting from the fact to the eyes I would first look for a diagnosis for the red eye. Skin causes are rosacea, seborrheic dermatitis, molluscum contagiosum. Systemic causes such as dysthyriod syndromes, hypertension, collagen vascular disease, sjogrens etc.. Lid specific causes would be blepharitis, again seborrheic dermatitis, molluscum, meibomian gland dysfunction. Conjuctival causes like chronic overuse of preservative eye drops, ocular cicatricial pemphigoid, pseudopemphoid, chemical burns, chronic conjuctivitis (infectous or inflamatory) infectious would be chlamydia, trachoma etc... Ocular causes such as iritis, uveitis, scleritis etc.. I would recommend stopping everything for now and clear the confusion as the diagnosis is likely muddied by all the prior treatments and failures. I would get a complete full ocular exam my a well established physician. One thing you may still be doing is using visine with naphazoline and I'm telling you this is notorious for causing chronic red eyes in patients that have been using it on and off for long periods of time. Check the net on worseing red eyes with chronic use of vision. Also all the drops you've been on before have preservative and you may have an allergy or have developed an allergy to them. Use preservative free tears for the time being while you stop everything else. Also if you use contacts this could cause all this to. Not sure if you do or not, just a thought. Wish I could give you the magic drop but you case is very difficult to sort out. I know you've been through alot and hoped for more than this answer but it is what it is. My best answer given the circumstances.





Related Eye Questions